Washington, December 13 (ANI): While Parkinson's disease is known to affect body movements, an online survey has revealed that it can also lead to some mental and behavioural changes.
Dr. Bernard Ravina, the Director of the Movement and Inherited Neurological Disorders Unit at the University of Rochester in New York, describes this condition as 'Parkinson's Psychosis'.
He says that patients with Parkinson's disease may experience changes in thought, behaviour, and judgment as the disease progresses.
He points out that these symptoms include hallucinations in more advanced stages, where patients see, hear or feel things that are not really there, and paranoid delusions where they become distrustful of even their closest friends and family members.
According to him, the emergence of these symptoms represents a major turning point in the course of the patient's disease.
"While the physical manifestations of Parkinson's disease are difficult to deal with, the changes in thought, behaviour and judgment strain the bonds between patients and their caregivers and families," said Dr. Ravina.
The online survey conducted by MediciGlobal, a global patient recruitment and retention specialty firm, showed that over one-third of Parkinson's caregivers were unaware that changes in thought, behaviour, and judgment could accompany the disease.
"As a registered nurse, I was prepared for the physical problems with my husband's Parkinson's disease but, despite my job as a RN, I was totally unprepared for the psychiatric issues," said Carol McLain, a caregiver who took the survey.
Dr. Ravina said: "It's the non-physical symptoms of the disease that are often most devastating for both the patient and caregiver. As the patient's mental health deteriorates, the family often has to make the painful and expensive decision of moving the patient into a nursing home."
Though there are currently no approved treatments for such non-physical symptoms of Parkinson's disease, doctors often resort to the use of potent anti-psychotic drugs to treat them, despite knowing that such drugs sometimes have serious side effects, particularly in the elderly. (ANI)